Calculus of Variations and Geometric Measure Theory
home | mail | papers | authors | news | seminars | events | open positions | login

R. Rossi - A. Segatti - U. Stefanelli

Global attractors for gradient flows in metric spaces

created by rossi on 11 Nov 2009
modified by stefanell on 26 Sep 2013

[BibTeX]

Published Paper

Inserted: 11 nov 2009
Last Updated: 26 sep 2013

Journal: J. Math. Pures Appl. (9)
Volume: 95
Number: 2
Pages: 204--244
Year: 2011

Abstract:

We develop the long-time analysis for gradient flow equations in metric spaces. In particular, we consider two notions of solutions for {\it metric gradient flows}, namely energy and generalized solutions. While the former concept coincides with the notion of curves of maximal slope, we introduce the latter to include limits of time-incremental approximations constructed via the Minimizing Movements approach.

For both notions of solutions we prove the existence of the global attractor. Since the evolutionary problems we consider may lack uniqueness, we rely on the theory of generalized semiflows.

The notions of generalized and energy solutions are quite flexible and can be used to address gradient flows in a variety of contexts, ranging from Banach spaces to Wasserstein spaces of probability measures. We present applications of our abstract results by proving the existence of the global attractor for the energy solutions both of abstract doubly nonlinear evolution equations in reflexive Banach spaces, and of a class of evolution equations in Wasserstein spaces, as well as for the generalized solutions of some phase-change evolutions driven by mean curvature.

Keywords: Analysis in metric spaces, Global attractor


Download:

Credits | Cookie policy | HTML 5 | CSS 2.1